In response to the COVID-19 situation, OCLI is following enhanced safety protocols consistent with guidelines put forth by the CDC and the World Health Organization (WHO) to protect our patients and colleagues. Click here to learn about how we are keeping you safe.

Accutane & LASIK: Not a Good Combination

February 11, 2009

My office received a call today from a patient who was in for a LASIK screening last year.  She is now ready to proceed with LASIK.  She did have one question:  could she get the LASIK now, even if she was taking Accutane for acne?  The answer:  “No!”  I told her she may proceed with LASIK after she is off the Accutane for 6 months.

Acccutane is a popular acne medication used by many dermatologists.   It is a form of Vitamin A and works by reducing the amount of oils released by the oil glands in your skin.  Accutane is used to treat severe nodular acne.
According to a study by the University of Columbia, Missouri, using Accutane during the 6 months before of after LASIK results in increased complications and dry eye.  The study was published in the January 2006 issue of the Journal of the American Academy of Dermatology.  Using Accutane 6 months before or after LASIK puts the patient at increased risk of dry eye, blepharitis, and improper corneal wound healing.
BOTTOM LINE:  If you are contemplating LASIK, you will need to be off Accutane for 1 full year, 6 months before, and 6 months after the LASIK.  Be sure to discuss this with both your ophthalmologist and dermatologist.

Back to our blog

Services offered at OCLI

Our world-class team of professionals at OCLI can help you with the latest treatment options for you.

Request an appointment

* required